Alert archive / Wyoming / High Wind Warnings in 2009

High Wind Warning 77, NWS Cheyenne, WY

November 24, 2009Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Nov 24, 2009, 2:41 AM MST for Albany County, Carbon County, Wyoming. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 2009, 2:41 AM MST (09:41 UTC)
Expired
Nov 24, 2009, 6:16 AM MST
In force
4 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2009-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2009-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2174 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KCYS 240941
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
241 AM MST TUE NOV 24 2009

...STRONG WINDS WILL CONTINUE THROUGH MID MORNING IN THE 
ARLINGTON AND ELK MOUNTAIN AREA...

.WEST WINDS WILL BE SUSTAINED AT 40 TO 50 MPH IN THE ARLINGTON AND
ELK MOUNTAIN AREAS THROUGH 9 AM WITH GUSTS AS HIGH AS 65 MPH. THE
WINDS WILL GRADUALLY DIMINISH AFTER THAT TIME.

WYZ110-241600-
/O.NEW.KCYS.HW.W.0077.091124T0941Z-091125T1600Z/
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
241 AM MST TUE NOV 24 2009

...HIGH WIND WARNING IN EFFECT UNTIL 9 AM MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 9 AM MST WEDNESDAY. 

WEST WINDS WILL BE SUSTAINED AT 40 TO 50 MPH IN THE AREA UNTIL 9 AM
WITH SOME GUSTS TO 65 MPH. THE WINDS WILL GRADUALLY DIMINISH AFTER
THAT TIME. THE WARNING AREA INCLUDES A PORTION OF INTERSTATE 80 
BETWEEN LARAMIE AND RAWLINS. THE STRONG WINDS WILL MAKE TRAVEL
HAZARDOUS THROUGH 9 AM...ESPECIALLY FOR THOSE WITH LIGHTWEIGHT
OR HIGH PROFILE VEHICLES.  

AT 220 AM...ARLINGTON WAS REPORTING WIND GUSTS TO 61 MPH.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...DIAL 5 1 1.

&&

$$

WEILAND
2 follow-up statements
000 
WWUS75 KCYS 241135
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
435 AM MST TUE NOV 24 2009

...STRONG WINDS WILL CONTINUE THROUGH MID MORNING IN THE
ARLINGTON AND ELK MOUNTAIN AREA...

.WEST WINDS WILL BE SUSTAINED AT 40 TO 50 MPH IN THE ARLINGTON
AND ELK MOUNTAIN AREAS THROUGH 9 AM WITH GUSTS AS HIGH AS 65 MPH.
THE WINDS WILL GRADUALLY DIMINISH AFTER THAT TIME.

WYZ110-241600-
/O.EXT.KCYS.HW.W.0077.000000T0000Z-091124T1600Z/
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
435 AM MST TUE NOV 24 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 AM MST THIS MORNING...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 9 AM MST THIS
MORNING. 

WEST WINDS WILL BE SUSTAINED AT 40 TO 50 MPH IN THE AREA UNTIL
9 AM WITH SOME GUSTS TO 65 MPH. THE WINDS WILL GRADUALLY DIMINISH
AFTER THAT TIME. THE WARNING AREA INCLUDES A PORTION OF
INTERSTATE 80 BETWEEN LARAMIE AND RAWLINS. THE STRONG WINDS WILL
MAKE TRAVEL HAZARDOUS THROUGH 9 AM...ESPECIALLY FOR THOSE WITH
LIGHTWEIGHT OR HIGH PROFILE VEHICLES.

AT 220 AM...ARLINGTON WAS REPORTING WIND GUSTS TO 61 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...DIAL 5 1 1.

&&

$$

WEILAND
000 
WWUS75 KCYS 241316
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
616 AM MST TUE NOV 24 2009

...WINDS HAVE DIMINISHED IN AREAS JUST TO THE NORTH OF THE 
SNOWY RANGE...

.WINDS HAVE DECREASED SOME IN AREAS JUST TO NORTH OF THE SNOWY
RANGE SINCE 5 AM. PLACES SUCH AS ARLINGTON AND ELK MOUNTAIN WILL
STILL EXPERIENCE WIND GUSTS TO 50 MPH THROUGH THE REST OF THE
MORNING.

WYZ110-241430-
/O.CAN.KCYS.HW.W.0077.000000T0000Z-091124T1600Z/
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
616 AM MST TUE NOV 24 2009

...HIGH WIND WARNING IS CAN CELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DECREASED SOME IN AREAS JUST TO NORTH OF THE SNOWY
RANGE SINCE 5 AM. HOWEVER...PLACES SUCH AS ARLINGTON AND ELK 
MOUNTAIN WILL STILL EXPERIENCE WIND GUSTS TO 50 MPH THROUGH THE
REST OF THE MORNING.

BETWEEN 215 AM AND 5 AM...WINDS AT ARLINGTON WERE SUSTAINED 
BETWEEN 40 AND 50 MPH WITH GUSTS AS HIGH AS 61 MPH.  

$$

WEILAND

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Nov 23, 8:44 PM MST, 5 hours 57 minutes earlier.

Area forecast discussion, Nov 23, 8:44 PM MST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
844 PM MST MON NOV 23 2009

.UPDATE...
A DRYING AND STABILIZING AIR MASS HAS DISSIPATED ANY HINT OF
WRAP-AROUND MOISTURE ACROSS SE ZONES THIS EVENING. SATELLITE PIX
DEPICT ONLY A FEW CLOUD FRAGMENTS REMAINING ACROSS SOUTHEAST
WYOMING AND THE WESTERNMOST ROW OF COUNTIES IN NEBRASKA. SO...HAVE
REDUCED CLOUD-COVER ACROSS ALL AREAS OF THE CWA OVERNIGHT. REMOVED
PRECIP CHANCES ACROSS THE SOUTHEAST...BUT DID KEEP SMALL CHANCES
GOING ACROSS JUST THE HIGHER PEAKS OF THE SNOWY RANGE THROUGH
MIDNIGHT. OTHERWISE...CONDITIONS WILL REMAIN DRY THROUGH THE
REMAINDER OF THE OVERNIGHT. HAHN

&&

.PREV DISCUSSION... /ISSUED 152 PM MST MON NOV 23 2009/

SHORT TERM...TONIGHT THROUGH WEDNESDAY...CURRENT KCYS RADAR LOOP
SHOWS ISOLD SNOW SHOWERS/FLURRIES OVER THE MOUNTAINS OF SRN
WYOMING AND ALONG I25 NORTH OF CHEYENNE WITH DOUGLAS REPORTING A
HALF MILE VISIBILITY AND MODERATE SNOW IN THE LAST HALF HOUR.
EXPECT HIS ACTIVITY TO REMAIN ISOLATED INTO LATE THIS AFTERNOON
BEFORE DISSIPATING AROUND SUNSET AS THE COLD FRONT AND INTENSIFYING
SURFACE LOW OVER KANSAS CONTINUE TO PUSH EAST OF THE REGION TONIGHT.
EXPECT TEMPS TO REMAIN BELOW NORMAL TONIGHT WITH CLEARING SKIES
AND GOOD RADIATIONAL COOLING. WINDS WILL SLOWLY DISSIPATE BY
MIDNIGHT AS THE PRESSURE GRADIENT DECREASES ACROSS THE REGION.

THE UPPER LEVEL TROUGH CURRENTLY OVER THE AREA IS EXPECTED TO PUSH
EAST OF THE AREA INTO THE GREAT PLAINS AND GREAT LAKES REGION BY
TUESDAY RESULTING IN COOL NORTHWEST FLOW OVER SOUTHEAST WYOMING
AND THE NEBRASKA PANHANDLE...WITH HIGHS IN THE UPPER 30S TO
UPPER 40S EAST OF THE LARAMIE RANGE...AND UPPER 20S TO MID 30S
ACROSS CARBON AND ALBANY COUNTIES. MODELS IN GOOD AGREEMENT FOR
WEDNESDAY...SHOWING THE NEXT COLD FRONT MOVING INTO THE HIGH
PLAINS. THIS FRONT WILL BE DRIER...SINCE ITS EXPECTED TO MOVE INTO
THE AREA FROM THE NORTH AND HAS VERY LITTLE MOISTURE WITH IT.
HOWEVER...MODELS SHOW A STRONG 120 KT JET PUSHING ACROSS ERN
WYOMING EARLY WEDNESDAY AND SOME LLVL LIFT...SO CAN NOT RULE OUT A
BAND OF LIGHT SNOW OR FLURRIES ALONG THE FRONT OVER THE NRN
NEBRASKA PANHANDLE AND ERN WYOMING TUESDAY NIGHT INTO EARLY
WEDNESDAY MORNING. AFTER THE FRONT PUSHES ACROSS THE AREA...EXPECT
WINDS TO INCREASE FROM THE NORTH BETWEEN 25 TO 35 MPH WITH GUSTS
POSSIBLY AROUND 50 MPH WEDNESDAY ALONG AND EAST OF THE LARAMIE
RANGE WITH WIND ADVISORY CONDITIONS POSSIBLE OVER THE PANHANDLE.
OTHERWISE...COOLER THAN NORMAL TEMPS WILL CONTINUE INTO WEDNESDAY
WITH HIGHS 3 TO 7 DEGS COOLER COMPARED TO TUESDAY.

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...DRY AND MILD
CONDITIONS EXPECTED FOR THANKSGIVING DAY THROUGH FRIDAY AS AN
UPPER RIDGE SHIFTS ACROSS THE REGION. SOME BREEZINESS OVER AN
CLOSE TO THE MOUNTAINS AS SOME SFC TROFFING CREATES SOME DECENT
PRESSURE GRADIENT BUT NO HIGH WINDS FORESEEN. OVER THE WEEKEND
INTO EARLY NEXT WEEK NEXT UPPER SYSTEM SHOULD AFFECT THE AREA.
MODELS DIFFER ON HANDLING OF THIS SYSTEM...MAINLY WITH HOW MUCH
ENERGY GOES WHERE...WHICH WOULD AFFECT DETAILS OVER THE CWA.
CURRENT EXTENDED FCST LOOKS TO BE IN DECENT SHAPE AND CANNOT SEE
GOOD REASON TO ALTER AT THIS TIME. WILL MAINTAIN COOLING TREND
OVER THE WEEKEND AS NEXT FRONT DUE FRIDAY NIGHT WITH SOME LIGHT
PCPN POSSIBLE MAINLY OVERT THE MTNS AND FAR NORTH SECTIONS OF THE
CWA. OTHERWISE NO BIG SURGES OF VERY COLD AIR SEEN HEADED THIS WAY
WITH GENERALLY PROGRESSIVE PATTERN KEEPING ARCTIC AIR BOTTLED WELL
NORTH.

&&

AVIATION...CURRENT OBSERVATIONS SHOW IMPROVING CONDITIONS THIS
AFTERNOON AS THE COLD FRONT...WHICH PUSHED ACROSS THE AREA
YESTERDAY EVENING AND LAST NIGHT...CONTINUES TO MOVE SOUTHEAST INTO
KANSAS AND CNTRL NEBRASKA. SNOW HAS DIMINISHED TO ISOLD SNOW
SHOWERS...MAINLY IN THE MOUNTAINS AND ALONG I25.
HOWEVER...NORTHWEST WINDS WILL REMAIN GUSTY INTO THIS EVENING WITH
SUSTAINED WINDS BETWEEN 15 TO 25 KTS AND GUSTS AROUND 35
KTS...BECOMING WEST AND DIMINISHING TO 10 TO 20 KTS LATE IN THE
EVENING. EXPECT BRIEF PERIODS OF IFR CONDITIONS IN MODERATE SNOW
SHOWERS LATE THIS AFTERNOON...WITH ACTIVITY DISSIPATING AROUND
SUNSET.

&&

FIRE WEATHER...NO FIRE WEATHER CONCERNS THROUGH THURSDAY WITH COOL
TEMPERATURES AND HIGH HUMIDITIES EXPECTED.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...TJT
LONG TERM...RE
Hazardous weather outlook, Nov 23, 12:18 PM MST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1218 PM MST MON NOV 23 2009

NEZ002-003-019>021-054-055-095-096-WYZ101>119-241230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1218 PM MST MON NOV 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Nov 24, 1:31 AM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
131 AM MST TUE NOV 24 2009

WYZ106-110-116-117-241300-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN...
VEDAUWOO...BUFORD...PUMPKIN VINE...HORSE CREEK...HARRIMAN...
WHITAKER
131 AM MST TUE NOV 24 2009

...STRONG WEST WINDS WILL CONTINUE THROUGH SUNRISE OVER PARTS
OF SOUTHEAST WYOMING...

WEST WINDS WILL GUST BETWEEN 40 AND 50 MPH THROUGH SUNRISE OVER
AND NEAR THE LARAMIE RANGE AS WELL AS THE ARLINGTON AREA. THE
STRONG WINDS WILL AFFECT PARTS OF INTERSTATE 25 BETWEEN CHEYENNE
AND WHEATLAND AND INTERSTATE 80 BETWEEN CHEYENNE AND LARAMIE
AND IN THE ARLINGTON AREA.

THE HIGHEST WIND GUST REPORTED SO FAR HAS BEEN 49 MPH AT
ARLINGTON AT 110 AM.

TRAVELERS OVER AND NEAR THE LARAMIE RANGE AND THE ARLINGTON AREA
THROUGH SUNRISE SHOULD BE PREPARED TO ENCOUNTER STRONG WINDS AND
SUDDEN GUSTS. THOSE WITH HIGH PROFILE OR LIGHTWEIGHT VEHICLES WILL
BE ESPECIALLY VULNERABLE TO THE STRONG WINDS.

WEILAND

Nearby

High Wind Warnings in Wyoming, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.